Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 381, NWS Nashville, TN

September 4, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 4, 2011, 4:38 PM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2011, 4:38 PM CDT (21:38 UTC)
Expired
Sep 4, 2011, 5:15 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS54 KOHX 042138
SVROHX
TNC015-041-149-189-042215-
/O.NEW.KOHX.SV.W.0381.110904T2138Z-110904T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT SUN SEP 4 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 433 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR WOODBURY...MOVING NORTHWEST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WATERTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3611 8606 3610 8607 3609 8605 3587 8585
      3576 8601 3603 8634 3618 8612
TIME...MOT...LOC 2138Z 140DEG 21KT 3588 8600

$$

FORECASTER: ROSE
2 follow-up statements
138 
WWUS54 KOHX 042203
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT SUN SEP 4 2011

TNC149-042213-
/O.CAN.KOHX.SV.W.0381.000000T0000Z-110904T2215Z/
RUTHERFORD TN-
503 PM CDT SUN SEP 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUTHERFORD COUNTY
IS CANCELED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3612 8607 3610 8607 3608 8603 3596 8593
      3587 8610 3594 8616 3596 8615 3596 8618
      3607 8628 3618 8612
TIME...MOT...LOC 2203Z 147DEG 21KT 3600 8607

$$

TNC015-041-189-042215-
/O.CON.KOHX.SV.W.0381.000000T0000Z-110904T2215Z/
WILSON TN-CANNON TN-DE KALB TN-
503 PM CDT SUN SEP 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DE KALB...NORTH CENTRAL CANNON AND SOUTHEASTERN WILSON COUNTIES UNTIL
515 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF WATERTOWN...OR
11 MILES NORTH OF WOODBURY...MOVING NORTHWEST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR WATERTOWN AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE
ALEXANDRIA.

LAT...LON 3612 8607 3610 8607 3608 8603 3596 8593
      3587 8610 3594 8616 3596 8615 3596 8618
      3607 8628 3618 8612
TIME...MOT...LOC 2203Z 147DEG 21KT 3600 8607

$$

ROSE
028 
WWUS54 KOHX 042210
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT SUN SEP 4 2011

TNC015-041-189-042220-
/O.EXP.KOHX.SV.W.0381.000000T0000Z-110904T2215Z/
WILSON TN-CANNON TN-DE KALB TN-
510 PM CDT SUN SEP 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DE KALB...NORTH
CENTRAL CANNON AND SOUTHEASTERN WILSON COUNTIES WILL EXPIRE AT 515 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3612 8607 3610 8607 3608 8603 3596 8593
      3587 8610 3594 8616 3596 8615 3596 8618
      3607 8628 3618 8612
TIME...MOT...LOC 2210Z 147DEG 21KT 3603 8610

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:33 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 4, 3:33 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT SUN SEP 4 2011

.DISCUSSION...
TS LEE MOVG SLOWLY NNE OVR S LA TDAY. SIMILAR MOVEMENT EXPECTED
TNGT AND LABOR DAY AS CIRCULATION MOVES INTO S MS MON THEN CNTL AL
MON NGT. SYSTEM WL CONTINUE TO FEED TROPICAL MOISTURE ACROSS MID
TN THROUGH 36-HRS.

KOHX WSR-88D SHOWS SHOWERS AND ISO T DEVELOPED ACR MID TN THIS
AFTN W/TROPICAL MOISTURE IN PLACE AND AN APPROACHING FRONT. THE
COLD FRONT WL MOVE SOUTHEAST ACR MID TN WITH WIDESPREAD RW AND ISO
T TNGT. RAIN COULD BE HEAVY AT TIMES WITH GUSTY WINDS. NASHVILLE
WILL LIKELY GET 1-2 INCHES OF RAINFALL TNGT...WITH MORE IN THE
SOUTH.

H5 TROF/UPR LOW ASSOC WITH TS LEE COMBINE TO FORM A CUTOFF LOW OVR
CNTL MS MON-MON NGT. SYSTEM WL MOVE OVR MID TN TUE. GFS/EURO/GFS
ENSEMBLE-MEAN DEVELOP A HIGH QPF AXIS NEAR TN-AL BORDER INTO THE
APPS. FLASH FLOOD WATCH CONTINUES FOR AREAS SOUTH AND EAST OF BNA
THROUGH MON NGT...INCLUDING ALL OF THE PLATEAU. EXPECT 3 TO 5 INCHES
WITH LOCALLY HIGHER AMOUNTS.

H5 CUTOFF LOW SPINS OVER THE REGION TUE-SAT. THE COOL AND CLOUDY
PERIOD WILL CONTINUE WITH SCATTERED SHOWERS AND POSSIBLY A FEW
STORMS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  74  61  74 /  90  70  50  40
CLARKSVILLE    63  73  59  73 /  70  40  20  30
CROSSVILLE     66  70  62  72 / 100 100  90  70
COLUMBIA       67  74  63  74 /  90  80  60  50
LAWRENCEBURG   67  74  63  73 /  90  80  60  40
WAVERLY        65  74  60  73 /  70  50  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
MORNING FOR TNZ011-032>034-061-063>066-075-077>080-093>095.

&&

04
Hazardous weather outlook, Sep 4, 5:44 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CDT SUN SEP 4 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 AM CDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM LEE AND A PASSING COLD FRONT WILL
BRING FIRST SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY...
EVENTUALLY BECOMING WIDESPREAD RAIN TONIGHT. RAINFALL AMOUNTS MAY
REACH 1 TO 2 INCHES BY EARLY MONDAY...WITH MOST FALLING IN THE SOUTH.
THERE IS A THREAT OF FLOODING ACROSS THE EXTREME SOUTH AND EAST
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

WIDESPREAD...SOMETIMES HEAVY...RAINS WILL CONTINUE MONDAY INTO
TUESDAY. LOCATIONS ACROSS THE SOUTH AND EAST COULD SEE 3 TO 5
INCHES TOTAL BY TUESDAY MORNING...WITH 1 TO 3 ACROSS THE
NORTHWEST. AGAIN THE SOUTH AND EAST HAS THE GREATEST THREAT OF
FLOODING...BOTH FLASH AND RIVER FLOODING. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH SATURDAY
AS WELL BUT POTENTIAL FOR FLOODING WILL BE MUCH LOWER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

07

In the hours before

Local storm report, Sep 4, 2:35 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     ALLARDT                 36.38N 84.88W
09/04/2011                   FENTRESS           TN   TRAINED SPOTTER

            2 TREES WERE BLOWN DOWN ALONG HIGHWAY 52.

&&

SHERRON
Special weather statement, Sep 4, 3:02 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT SUN SEP 4 2011

TNZ032-064-042030-
DE KALB-PUTNAM-
302 PM CDT SUN SEP 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND PUTNAM COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTER HILL LAKE...OR 8 MILES NORTHEAST OF
SMITHVILLE...MOVING NORTH AT 10 MPH.

PEOPLE IN NORTHEASTERN DE KALB AND SOUTHWESTERN PUTNAM COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3608 8590 3618 8566 3599 8565 3594 8576

13
Special weather statement, Sep 4, 3:48 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT SUN SEP 4 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-050000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
348 PM CDT SUN SEP 4 2011

...DOWNPOURS AND GUSTY WINDS POSSIBLE LATE TODAY...

SHOWERS WERE INCREASING ACROSS THE MID STATE THIS SUNDAY
AFTERNOON...AND A FEW THUNDERSTORMS HAD DEVELOPED. THIS PATTERN
WILL CONTINUE INTO THE EVENING AS MOISTURE FROM TROPICAL STORM
LEE INTERACTS WITH AN APPROACHING COLD FRONT.

LOCALLY HEAVY DOWNPOURS WILL OCCUR...WITH A FEW SPOTS RECEIVING
MORE THAN ONE INCH OF RAINFALL LATE THIS AFTERNOON AND EARLY
EVENING. ALSO...SOME STORMS WILL PRODUCE GUSTY WINDS OVER 40 MPH.
THIS WILL BE ENOUGH TO KNOCK DOWN SOME BRANCHES AND BLOW AROUND
LOOSE OBJECTS LIKE PATIO FURNITURE.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED...YOU MAY WISH TO RECONSIDER
THOSE PLANS. RAIN WILL SPREAD ACROSS MOST OF THE AREA...AND SOME
LIGHTNING WILL OCCUR. GUSTY WINDS COULD ALSO MAKE OUTDOOR
ACTIVITIES HAZARDOUS.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:32 PM CDTSpecial Weather StatementOHXMontgomery28 min
Sep 3, 11:34 PM CDTSevere Thunderstorm WarningOHXMontgomery26 min
Sep 4, 3:11 AM CDTFlash Flood WatchOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Fentress and 11 more49 hr
Sep 4, 2:32 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett28 min
Sep 4, 3:02 PM CDTSpecial Weather StatementOHXDeKalb28 min
Sep 4, 5:52 PM CDTFlash Flood WarningOHXHouston, Montgomery, Stewart3 hr
Sep 4, 6:38 PM CDTFlash Flood WarningOHXBenton, Houston, Humphreys4 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.